West Virginia, 2018

Flooding in West Virginia, February 16 to 21, 2018

February 16 to 21, 2018 · NWS RLX · 24 events in 21 counties and zones

A wave of low pressure and surface front crossed West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell on already saturated soil.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A wave of low pressure and surface front crossed West Virginia, producing heavy rainfall on the 16th. Generally 1 to 2 inches of rain fell on already saturated soil. This resulted in creek and stream flooding on the 16th and into the 17th. As the rain drained through the river system, smaller main stem rivers flooded. This eventually led to flooding along the the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 16, 12:40 AM EST, 1 hour earlier.

Area forecast discussion, Feb 16, 12:40 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Charleston WV
1240 AM EST Fri Feb 16 2018

.SYNOPSIS...
Unseasonably mild, moist air in place, until a cold front
crosses early Friday morning. High pressure Friday night. Low
pressure late Saturday/Saturday night. High pressure Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 10 PM Thursday...Added the mention of a slight chance of a
thunderstorm. Instability should remain just strong enough
overnight to see some embedded thunderstorms into early Friday
morning.

As of 825 PM Thursday...Tweaked PoP again with this update.
Shower activity is becoming more widespread in Ohio just out
ahead of the approaching cold front and will be progressing
eastward of the next few hours. This front is oriented from WSW
to ENE and it is very slowly moving to the SE. As such, heavy
rainfall will move very slowly across the region late tonight
and through Friday morning out ahead of the front. The cold
front will press across SE Ohio around sunrise and eventually
reach our eastern mountain counties by Friday afternoon. Still
looking at widespread rainfall amounts of 1 to 2 inches across
the Northern CWA and about an inch in the south.

As of 330 PM Thursday...Updated PoP through midnight with main
swath of rain generally to the north through then. However,
isolated to scattered showers will be possible across the south
this evening, but much lower chances here.  Thereafter, went
with a HRRR Ensemble method for PoP through the overnight as
the front progresses southward into Friday morning.

As of 200 PM Thursday...

The airmass at the low levels continues saturated causing low
clouds and periods of rain showers. Radar images show the
rainfall activity has moved north across PA and WV border.
However, more scattered showers are evident on ILN radar, moving
east toward our area. Expect these rain showers to affect
southeast OH and portions of WV by 21Z. Models suggest plenty of
QPF mainly across the northern third of the area. In fact, WPC
has the same area under Slight risk for excessive rainfall
Friday. A cold front will squeeze the available moisture into
moderate to heavy rain showers. With the soils already
saturated, and some rivers or streams have reacted from previous
rain, the threat for river flooding continues. Therefore, the
Flood Watch remains in effect through Friday evening.

Low temperatures tonight will be warm, in the mid to upper 50s.
The high temperatures forecast for Friday will occur during the
early morning hours, with a non-diurnal trend under cold air
advection through Friday afternoon and evening.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 230 PM Thursday...

By Friday night, maybe just a few upslope snow showers across
the mountains, but overall things will be fairly quiet. Rain
will push back into the area on Saturday as another wave of low
pressure moves east. Guidance is in fairly good agreement now
with keeping the heaviest rain with this across SW Virginia and
Eastern West Virginia. These areas were recently hit hard just
last weekend with over 3 inches of rain, so although this
system should only drop a half inch to an inch of rain, it could
still cause some problems due to the wet antecedent conditions.

Also, in the mix with this system will be the cold air hanging
around in the Northern West Virginia Mountains for wintry
precipitation to fall. Expecting to see a wintry mix with
possibly just all snow in the higher elevations. 2 to 4 inches
of snow is not out of the question for the highest terrain and
some icing with a freezing rain/sleet mix will also be possible.

High pressure builds back in over the area on Sunday and brings
at least a brief period of dry conditions to end the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 245 PM Thursday...

Forecast guidance really diverges after Sunday. Ensemble and
operational guidance does keep on the periphery of a Bermuda
High pressure, with very warm conditions expected with deep
southwesterly return flow. This will also keep plenty of
moisture readily available in the area, but timing and tracks of
several waves next week will determine how wet the forecast is.
GFS is currently much more active and wet than the Euro through
the week, with several waves pushing through the area. With the
uncertainty, have leaned heavily on a blend of ensemble and
operational guidance for the long range forecast. Will have to
continue to monitor as we head into next week, as the pattern
does suggest that more heavy rain and flooding could be
possible.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1240 AM Friday...

Line of convective showers now pushing into the Ohio River.
Expecting strong gusts with this line upon passage, but below
40kts. Brief IFR likely at the onset of the rain for some
locations, but otherwise, winds should keep visibilities MVFR
in rain without mist or fog forming simultaneously. Ceilings
down to IFR on passage of the cold front in the cold air
advection. Watch for the wind shifts with the frontal passage as
well. Current winds strong enough at the surface that LLWS
should not be an issue in the mild southwesterly flow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of category changes will likely vary
and is dependent on heavy rainfall.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 02/16/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    M    M    M    H    M    L    L    M    L
BKW CONSISTENCY  H    H    M    H    H    H    M    M    M    M    M    L
EKN CONSISTENCY  H    M    M    H    H    H    H    H    M    L    M    L
PKB CONSISTENCY  M    H    H    H    L    M    H    H    M    H    M    L
CKB CONSISTENCY  H    H    M    L    L    H    M    L    L    M    H    L

AFTER 06Z SATURDAY...
Periods of IFR possible in rain, fog and/or stratus early Saturday
and Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through this evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/MPK
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, Feb 15, 3:34 AM EST, 22 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 AM EST Thu Feb 15 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-160845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
334 AM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional rounds of heavy rain are expected this weekend and next
week. Additional flood watches may be necessary.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 15, 11:45 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 PM EST THU FEB 15 2018

OHZ075-083-084-160515-
Jackson-Athens-Vinton-
1145 PM EST THU FEB 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JACKSON...
WEST CENTRAL ATHENS AND VINTON COUNTIES...

At 1145 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Hocking Hills State
Park to near Cynthiana. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Mcarthur, Lake Hope State Park, Chauncey, Zaleski, Allensville,
Creola, Eagle Mills and Byer.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3937 8275 3937 8252 3940 8251 3939 8229
      3943 8228 3942 8208 3905 8280
TIME...MOT...LOC 0445Z 290DEG 36KT 3939 8267 3910 8337

12
Special weather statement, Feb 16, 12:16 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
1216 AM EST FRI FEB 16 2018

OHZ075-083>086-160545-
Jackson-Athens-Meigs-Gallia-Vinton-
1216 AM EST FRI FEB 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
NORTHERN GALLIA...JACKSON...SOUTHERN ATHENS AND SOUTHEASTERN VINTON
COUNTIES...

At 1216 AM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Lake Hope State Park to
near Lucasville. Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Jackson, Wellston, Oak Hill, Rio Grande, Albany, Coolville, Rutland,
Tuppers Plains, Hamden, Coalton, Vinton, Wilkesville, Mabee,
Radcliffe, Dyesville, Darwin, Petersburg, Salem Center, Harrisonville
and Dexter.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3906 8280 3928 8230 3924 8172 3922 8173
      3884 8241 3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 0516Z 297DEG 35KT 3923 8233 3895 8303

12
Special weather statement, Feb 16, 12:45 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 AM EST FRI FEB 16 2018

OHZ075-076-083-085-086-WVZ007>011-017-019-020-031-160615-
Jackson-Washington-Athens-Meigs-Gallia-Doddridge-Wirt-Wood-Jackson-
Harrison-Ritchie-Mason-Pleasants-Tyler-
1245 AM EST FRI FEB 16 2018

...A LINE OF SHOWERS WILL AFFECT MEIGS...CENTRAL WASHINGTON...
NORTHERN GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN ATHENS...
WIRT...NORTHERN JACKSON...WOOD...NORTHERN HARRISON...PLEASANTS...
RITCHIE...NORTHERN MASON...DODDRIDGE AND TYLER COUNTIES...

At 1244 AM EST, radar indicated gusty, heavy showers were located
along a line extending from near Middlebourne to Oak Hill. Movement
was east at 70 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Parkersburg, Belpre, Point Pleasant, Gallipolis, Harrisville, St.
Marys, Pomeroy, Oak Hill, Rio Grande, Elizabeth, Middlebourne,
Racine, Coolville, Rutland, Forked Run State Park, Vienna,
Ravenswood, Shinnston, Salem and New Haven.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 141 and 184.
 Route 50 in West Virginia between mile markers 1 and 69.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3947 8071 3943 8054 3947 8048 3943 8028
      3940 8020 3882 8184 3886 8275 3960 8086
TIME...MOT...LOC 0544Z 274DEG 60KT 3953 8082 3890 8254

12
Special weather statement, Feb 16, 1:33 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 AM EST FRI FEB 16 2018

WVZ008-016>020-029>031-039-040-160700-
Barbour-Calhoun-Jackson-Doddridge-Roane-Harrison-Ritchie-Wirt-Upshur-
Lewis-Gilmer-
133 AM EST FRI FEB 16 2018

...A LINE OF SHOWERS WILL AFFECT CALHOUN...SOUTHEASTERN RITCHIE...
SOUTHEASTERN DODDRIDGE...GILMER...LEWIS...NORTHWESTERN UPSHUR...
SOUTHEASTERN WIRT...CENTRAL ROANE...CENTRAL BARBOUR...EAST CENTRAL
JACKSON AND SOUTHERN HARRISON COUNTIES...

At 132 AM EST, radar indicated a line of heavy, gusty showers was
located along a line extending from 8 miles south of West Union to
near Ripley. Movement was east at 70 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Weston, Philippi, Spencer, Glenville, Grantsville, Jackson Mill,
Arnoldsburg, Cedar Creek State Park, Stonewall Jackson, Lost Creek,
Jane Lew, Reedy, Sand Fork, Auburn, Newberne, Stumptown, Tanner,
Camden, Volga and Lorentz.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 83 and 112.
 Interstate 77 in West Virginia between mile markers 128 and 135.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3887 8059 3890 8061 3888 8070 3866 8108
      3871 8181 3875 8181 3918 8079 3921 7982
TIME...MOT...LOC 0632Z 270DEG 61KT 3917 8074 3875 8173

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, Harrison

When
February 16, 1:40 AM EST to February 17, 7:00 AM EST
Where
Harrison County, 2.32 mi NNE of Mc Alpin to 0.77 mi SE of Wyatt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.378, -80.207

Several roads were closed across northwestern Harrison County due to flooding. This included Saint Francis Way near Maple Lake in Bridgeport and Bonasso Drive near the Harrison/Marion County line.

The West Fork River in Clarksburg also flooded, closing West Pike Street. The river gage at Clarksburg rose above flood stage on the evening of the 16th. It crested at 15 feet, or 1 foot above flood stage just after midnight on the 17th and returned to its banks later that morning.

The river gage at Enterprise on the West Fork also rose above its bank full level of 17 feet around noon on the 16th, crested at 20.5 feet just before midnight that night, and returned below bank full by noon on the 17th.

Flood, Taylor

When
February 16, 2:15 AM EST to 5:15 AM EST
Where
Taylor County, 0.29 mi WSW of Fetterman to 0.62 mi NE of Blueville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.348, -80.035

A building along Maple Avenue in Grafton was flooded due to flooding on Tygart Valley River. Also in Grafton, a portion of Barrett Street was closed due to flooding along Three Fork Creek.

Flood, Doddridge

When
February 16, 8:00 AM EST to February 17, 10:00 AM EST
Where
Doddridge County, 0.87 mi WNW of West Union to 2.22 mi NNE of West Union
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.304, -80.796

Flooding along Middle Island Creek closed a section of Route 18 near the football field in West Union.

Flood, Wood

When
February 16, 8:30 AM EST to 3:30 PM EST
Where
Wood County, 0.87 mi SE of Parkersburg to 1.76 mi N of Stewart
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.260, -81.540

Flooding along Worthington Creek closed the intersection of 36th Street and Cord Road.

Flood, Upshur

When
February 16, 8:45 AM EST to February 17, 9:50 AM EST
Where
Upshur County, 1.27 mi ESE of Rocky Ford to 0.82 mi WNW of Buckhannon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.940, -80.260

Flooding along Lick Run and Cutright Run closed a portion of Route 20.

The Buckhannon River at Buckhannon also flooded. According to the river gage, the river rose above its flood stage of 23 feet around midnight on the 17th, crested at about 23.8 feet at 3 AM, and then returned below flood stage by 10 AM.

Flood, Ritchie

When
February 16, 10:00 AM EST to 3:00 PM EST
Where
Ritchie County, 1.48 mi SSW of Cairo to 1.56 mi N of Cairo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.180, -81.180

Cisco Road was closed due to flooding along the North Fork of Hughes River.

Flood, Tyler

When
February 16, 10:00 AM EST to 9:00 PM EST
Where
Tyler County, 1.43 mi NNW of Everett to 2.34 mi SW of Wilbur
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.500, -81.037

Several roads were closed across the county due to flooding. This included County Route 32 along Left Buffalo Run, Elk Fork Road along Elk Fork and Muddy Creek Road along Muddy Creek.

Flood, Randolph

When
February 16, 10:20 AM EST to 11:30 PM EST
Where
Randolph County, 1.24 mi NE of Parting Spgs to 1.66 mi WSW of Cheat Bridge
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.632, -80.133

Several roads were closed due to high water. This included Files Creek Road along Files Creek, Laurel Mountain Road along Claylick Run, and Salt Lick Road along Salt Lick Run.

Flood, Pleasants

When
February 16, 10:45 AM EST to February 17, 5:00 PM EST
Where
Pleasants County, 0.71 mi NNE of St Marys to 1.86 mi ENE of Point Lookout School
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.390, -81.197

County Route 3 was closed due to flooding along Middle Island Creek and its tributaries.

Flood, Roane

When
February 16, 11:00 AM EST to 4:00 PM EST
Where
Roane County, 0.88 mi SSW of Antioch to 2 mi N of Dukes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.769, -81.509

The Middle Fork of Reedy Creek flooded, closing several roads and encroaching on a home in Reedy. Flooding near the confluence of Tanner Run and Spring Creek and closed a portion of Front Street in Spencer.

Flood, Kanawha

When
February 16, 12:00 PM EST to 6:00 PM EST
Where
Kanawha County, 2.47 mi W of Sissonville to 1.72 mi SSE of Rutledge
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.532, -81.676

Flooding along Pocatalico Creek and Pocatalico River closed sections of Sissonville Drive and Pocatalico River Road. Big Sandy Creek and Little Thorofare Run both came out of their banks north of Clendenin. Also, Slaughters Creek flooded, closing a section of Slaughters Creek Drive near Cabin Creek.

Flood, Cabell

When
February 16, 1:00 PM EST to 8:00 PM EST
Where
Cabell County, 1.3 mi WSW of Dudley Gap to 1.69 mi ESE of Dudley Gap
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.495, -82.173

West Mud River Road was closed due to flooding along Mud River and some of its tributaries south of Milton. Lower Creek also flooded north of Milton, closing portions of Lower Creek Road.

Flood, Jackson

When
February 16, 2:00 PM EST to 6:00 PM EST
Where
Jackson County, 2.47 mi NNE of New Era to 1.79 mi W of Crow Summit
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.935, -81.659

The Right and Left Forks of Sandy Creek flooded, closing portions of CR 13/1 and Parkersburg Road.

Flood, Logan

When
February 16, 2:00 PM EST to 6:00 PM EST
Where
Logan County, 1.96 mi E of Chapmanville to 1.26 mi W of Spruce Vly
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.983, -81.984

Several roads were closed due to flooding across northern Logan County. Crooked Creek came out of its banks, closing a portion of Crooked Creek Road. Garrett Fork Road was closed due to high water from Garrett Fork. Striker Fork Road was closed below Workman Fork due to flooding along Striker Fork. Also, flooding along Buck Fork and Trace Fork closed portions of Buck Fork Road and Trace Fork Road.

Flood, Putnam

When
February 16, 2:20 PM EST to 11:30 PM EST
Where
Putnam County, 3.34 mi S of Hurricane to 1.94 mi NNW of Hurricane
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.382, -82.039

Multiple roads were closed due to flooding of creeks and streams. This included Heizer Creek Road along Heizer Creek and Manilla Creek Road along Manilla Creek. Hurrican Creek also came out of its banks near the intersection of Route 34 and Route 60, flooding lowlands in the area.

Flood, Gilmer

When
February 16, 3:00 PM EST to February 17, 6:00 AM EST
Where
Gilmer County, 3.06 mi S of Stumptown to 1.43 mi NNW of Alice
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.806, -81.005

Rosedale Road was closed near Shock due to flooding along the Right Fork of Steer Creek. Also, County Route 1 and Alice Road were closed due to flooding along Flat Run and Leading Creek.

The Little Kanawha River at Glenville flooded as water drained through the system. The river gage showed the river rose above flood stage on the evening of the 16th. It crested at 24.5 feet, or 1.5 feet above flood stage right around midnight on the 17th, and dropped below flood stage just before sunrise that morning.

Flood, Lewis

When
February 16, 3:00 PM EST to 8:00 PM EST
Where
Lewis County, 0.18 mi NW of Weston Bennett Arpt to 1.01 mi W of Weston Bennett Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.082, -80.472

Geelick Run flooded, closing a portion of Dutch Hollow Road.

Flood, Wayne

When
February 16, 3:00 PM EST to 9:00 PM EST
Where
Wayne County, 3.32 mi ENE of Stonecoal to 2.87 mi E of Bull
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.902, -82.366

Jennies Creek flooded, washing out a section of the westbound lane of US Route 53. Twelvepole Creek also flooded, closing a portion of State Route 152 near mile marker 5.

Flood, Lincoln

When
February 16, 4:30 PM EST to 10:00 PM EST
Where
Lincoln County, 0.84 mi NE of Garretts Bend to 2.21 mi NE of Sod
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.309, -81.910

Tenmile Creek Flooded, causing the closure of Tenmile Creek Road. Upper Mud River Road was closed by flooding along Big Laurel Creek. Flooding along Straight Fork and Valley Fork closed a section of Route 3 in Griffithsville. Also, Garretts Bend Road was closed near Elizabeth Church due to flooding along Trace Fork and Hayzlett Fork.

Flood, Barbour

When
February 16, 10:00 PM EST to February 17, 7:25 AM EST
Where
Barbour County, 0.42 mi SE of West Junior to 0.9 mi SSW of Tygart Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.976, -79.944

The Tygart Valley River experienced very minor flooding, closing several roads along the river.

At Philippi, the river rose above its flood stage of 19 feet late on the 16th, crested around 19.3 feet just after midnight on the 17th, and returned to its banks just after 3 AM.

At Belington, the river rose above its flood stage of 14 feet at about 3 AM, crested a tenth of a foot above flood stage during the pre-dawn and then dropped back below flood stage just after sunrise.

Flood, Wood

When
February 16, 11:25 PM EST to February 19, 1:36 PM EST
Where
Wood County, 1.05 mi N of Stewart to 0.63 mi NNE of Meldahls
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
39.245, -81.517

The Ohio River near Parkersburg, rose above flood stage late on the 16th. Crest occurred mid morning on the 18th at 39.7 feet, almost 2 feet above moderate flood stage of 38 feet. The river fell back below flood stage just after noon on the 19th.

Several homes were flooded in the Happy Valley and Point Drive areas of Parkersburg, as well as along Annas Drive in Vienna. According to a caretaker at Blennerhassett Island Historical State Park, the gift shop and concession stand on the island both had several feet of water in them.

Flood, Mason

When
February 17, 3:36 AM EST to February 21, 9:45 AM EST
Where
Mason County, 0.98 mi SSE of Glenwood to 2.92 mi WNW of Gallipolis
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.568, -82.171

The Ohio River gage at Racine Lock rose above its flood stage of 41 feet early on the 17th. The river surpassed moderate flooding, and almost reached its major flood stage of 48 feet, during its crest of 47.7 feet just after midnight on the 19th. The river dropped back below flood stage around noon on the 20th. This flooded a section of Route 62 near West Creek.

At the Pomeroy, Ohio staff gage, the Ohio River rose above its flood stage of 46 feet late around noon on the 17th. Major flooding occurred along this stretch of the river, where the staff gage read almost 50.5 feet during crest late on the 18th, topping major flood stage by half a foot. Water levels dropped back below flood stage around sunrise on the 20th. This caused flooding of some homes near the Pomeroy-Mason bridge.

Near Point Pleasant, the Ohio River almost reached major flooding, topping out at 47.5 feet just after midnight on the 19th. Major flood stage is 48 feet. Flooding began around 3 AM on the 17th, and the river dropped below flood stage mid morning on the 21st. Sections of many roads around Point Pleasant were flooding, including Routes 2, 17, 21, 33, and 35.

Near the Robert C. Byrd lock, the Ohio River rose above flood stage of 50 feet a couple hours before sunrise on the 18th. Crest occurred just above moderate flood stage of 52 feet during the pre-dawn hours of the 19th. The river dropped back below flood stage at about 6 o'clock that evening. This flooded a section of Route 2 near Apple Grove, and also several agricultural fields along the river.

Flood, Jackson

When
February 17, 4:48 AM EST to February 20, 12:03 PM EST
Where
Jackson County, 1.29 mi ESE of Mt Alto to 0.85 mi NNE of Silverton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.860, -81.860

The Ohio River gage at Racine Lock rose above its flood stage of 41 feet early on the 17th. The river surpassed moderate flooding, and almost reached its major flood stage of 48 feet, during its crest of 47.7 feet just after midnight on the 19th. The river dropped back below flood stage around noon on the 20th. This caused flooding of low lying areas around Ravenswood.

Flood, Cabell

When
February 18, 3:11 AM EST to February 20, 6:33 PM EST
Where
Cabell County, 1.63 mi S of West Huntington to 1.5 mi SSW of West Huntington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.397, -82.468

The Ohio River around Huntington rose above its flood stage of 50 feet just after midnight on the 18th, cresting just over 53 feet late morning on the 19th. The river dropped back below flood stage during the evening of the 20th. This caused flooding of Route 60 in several spots and of Route 2 between Lesage and Glenwood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732187, 734165, 732139, 734156, 734160, 734161, 734162, 733484, 733480, 734171, 732197, 732135, 732192, 732236, 733481, 732161, 732208, 734157, 732225, 734178, 734873, 734863, 734868, 734862.